Skip to Content
Vaccines aren’t just for kids. Is your teen protected?

TOBI Podhaler (tobramycin) Disease Interactions

There are 4 disease interactions with TOBI Podhaler (tobramycin):

Major

Aminoglycosides (Includes TOBI Podhaler) ↔ Dehydration

Severe Potential Hazard, High plausibility

Applies to: Dehydration, Diarrhea, Vomiting

Adequate hydration is crucial to minimize the risk of oto- and nephrotoxicity associated with the use of aminoglycosides. Dehydration should preferably be corrected prior to initiation of therapy. In patients who may be at risk for dehydration, such as those with severe and/or prolonged diarrhea or vomiting, fluid status should be monitored closely. If signs of renal irritation develop during therapy, hydration should be increased as indicated, accompanied by a reduction in dosage if necessary. Therapy should be withdrawn if urinary output decreases progressively or azotemia increases.

References

  1. "Product Information. Netromycin (netilmicin)." Schering Laboratories, Kenilworth, NJ.
  2. "Product Information. Streptomycin (streptomycin)." Pfizer US Pharmaceuticals, New York, NY.
  3. "Product Information. Garamycin (gentamicin)." Schering-Plough Corporation, Kenilworth, NJ.
View all 6 references
Major

Aminoglycosides (Includes TOBI Podhaler) ↔ Neuromuscular Blockade

Severe Potential Hazard, Moderate plausibility

Applies to: Botulism, Hypocalcemia, Myoneural Disorder, Parkinsonism

Aminoglycosides can cause dose-related neuromuscular blockade and muscle weakness, particularly in patients with neuromuscular disease or hypocalcemia and in patients receiving general anesthetics, neuromuscular blocking agents, or massive transfusions of citrate-anticoagulated blood. Although aminoglycoside-induced neuromuscular blockade is generally self-limiting, it may rarely result in respiratory paralysis. Neomycin is thought to be the most potent neuromuscular blocking agent in the class. However, the risk is greatest with intraperitoneal or intrapleural instillation of large doses or rapid intravenous administration of parenteral aminoglycosides. Therapy with aminoglycosides should be administered cautiously in patients with neuromuscular disorders (e.g., myasthenia gravis, parkinsonian syndrome, botulism) or hypocalcemia. If signs of respiratory paralysis occur during aminoglycoside therapy, the drug should be discontinued and mechanical respiratory assistance provided if necessary.

References

  1. "Product Information. Mycifradin (neomycin)." Emerson Laboratories, Texarkana, TX.
  2. "Product Information. Amikin (amikacin)." Bristol-Myers Squibb, Princeton, NJ.
  3. "Product Information. Nebcin (tobramycin)." Lilly, Eli and Company, Indianapolis, IN.
View all 9 references
Major

Aminoglycosides (Includes TOBI Podhaler) ↔ Ototoxicity

Severe Potential Hazard, High plausibility

Applies to: Hearing Loss, Tinnitus

Aminoglycosides can cause eighth cranial nerve damage, resulting in vestibular and/or auditory toxicities. Symptoms include dizziness, nystagmus, vertigo, ataxia, tinnitus, and varying degrees of hearing impairment. Permanent hearing loss may occur, including, rarely, total or partial irreversible bilateral deafness after the drug has been discontinued. Therapy with aminoglycosides, particularly if prolonged (> 10 days), should be administered cautiously in patients with preexisting vestibular and/or auditory impairment, since it may delay the recognition or confound the diagnosis of a drug-induced ototoxic effect. To minimize the risk of toxicity, patients should be adequately hydrated, the usual aminoglycoside dosage should not be exceeded, use with other ototoxic agents should be avoided, and peak and trough serum aminoglycoside concentrations should be periodically determined and dosage adjusted to maintain desired levels. Serial audiograms should be obtained in patients old enough to be tested, since loss of high-frequency perception usually precedes clinical hearing loss. The dosage should be reduced or therapy withdrawn promptly if signs and symptoms of toxicity develop.

References

  1. Gendeh BS, Said H, Gibb AG, Aziz NS, Kong N, Zahir ZM "Gentamicin ototoxicity in continuous ambulatory peritoneal dialysis." J Laryngol Otol 107 (1993): 681-5
  2. Esterhai JL, Bednar J, Kimmelman CP "Gentamicin-induced ototoxicity complicating treatment of chronic osteomyelitis." Clin Orthop Aug (1986): 185-6
  3. "Product Information. Garamycin (gentamicin)." Schering-Plough Corporation, Kenilworth, NJ.
View all 33 references
Major

Aminoglycosides (Includes TOBI Podhaler) ↔ Renal Dysfunction

Severe Potential Hazard, High plausibility

Applies to: Renal Dysfunction

Aminoglycosides are potentially oto- and nephrotoxic. Eighth cranial nerve damage may manifest as vestibular and/or auditory toxicities, including dizziness, nystagmus, vertigo, ataxia, tinnitus, and varying degrees of hearing impairment. Nephrotoxicity is usually evidenced by tubular necrosis; increases in BUN, nonprotein nitrogen, and serum creatinine concentration; decreases in urine specific gravity and creatinine clearance; proteinuria; and cells or casts in the urine. Rarely, renal electrolyte wasting may occur, resulting in hypocalcemia, hypomagnesemia, and hypokalemia that may be associated with paresthesia, tetany, confusion, and positive Chvostek and Trousseau signs. Although aminoglycoside-induced nephrotoxicity is generally reversible following discontinuation of the drug, death from uremia has occurred rarely. Therapy with aminoglycosides should be administered cautiously at reduced dosages in patients with renal impairment, since they may be at increased risk for oto- and nephrotoxicity due to drug accumulation. To minimize the risk of toxicity, patients should be adequately hydrated, the usual aminoglycoside dosage should not be exceeded, use with other neuro- and nephrotoxic agents should be avoided, and peak and trough serum aminoglycoside concentrations should be periodically determined and dosage adjusted to maintain desired levels. Renal and eighth cranial nerve function should be closely monitored, and the dosage reduced or therapy withdrawn if toxicity develops.

References

  1. Sarubbi FA, Hull JH "Amikacin serum concentrations: prediction of levels and dosage guidelines." Ann Intern Med 89 (1978): 612-8
  2. Kumin GD "Clinical nephrotoxicity of tobramycin and gentamicin." JAMA 244 (1980): 1808-10
  3. Jaffe, Meyers BR, Hirschman SZ "Pharmacokinetics of tobramycin in patients with stable renal impairment, patients undergoing peritoneal dialysis, and patients on chronic hemodialysis." Antimicrob Agents Chemother 5 (1974): 611-6
View all 57 references

TOBI Podhaler (tobramycin) drug Interactions

There are 263 drug interactions with TOBI Podhaler (tobramycin)

Drug Interaction Classification

The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.

Major Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Moderate Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.
Minor Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.

Do not stop taking any medications without consulting your healthcare provider.

Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2016 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.

Hide